Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 8 of 8 Posts

·
Registered
Joined
·
207 Posts
Discussion Starter · #1 ·
My doctor decided to go outside the box...and said that if nothing else to treat the pain and discomfort and despair to try Savella and gave me a starter package (actually for people with fibromyalgia).I am still just looking at it. It scares me to try a major drug like this, with possible significant side effects, probably costly...and that was not designed to help constipation (in fact it is one of the side effects).Any feedback?My understanding is that of all these kinds of drugs out there, Zoloft is perhaps the one that might help.Zoloft users ?
 

·
Registered
Joined
·
60 Posts
I've had very good success with doxepin, a tricyclic antidepressant (TCA) for pain, 50 mg daily taken in the evening. Without it I'm having constant stabbing abdominal pain. Unfortunately it does nothing for my constipation. 50 mg is a low dose of this medication, my doctor wanted me to try a dosage of anywhere between 25 mg to 75 mg. 50 mg seems to work best for me, but everyone is different. It caused drowsyness for the first week or two, but that side effect wore off. Taking it in the evening works best for me. Just to see, I tried not taking it for 8 weeks and my constipation did not improve, but my pain came back with a vengence, so I went back on doxepin. There have been serveral studies for TCA's and IBS pain.Here is an exerpt from an interesting study:http://www.ncbi.nlm.nih.gov/pubmed/19340896 (click on FULL-TEXT ONLINE is upper right corner or try this link)http://www.wjgnet.com/1007-9327/15/1548.aspEfficacy of tricyclic antidepressants in irritable bowel syndrome: A meta-analysisTCAs exhibit clinically and statistically significant control of IBS symptoms; however, given their abundant side effects they should be reserved for moderate to severe cases. Subjects should be started on subtherapeutic doses for depression and choice of drug should be tailored for each individual. We suggest using TCAs with the least anticholinergic effects (i.e. doxepin and desipramine) for elderly patients or constipation-predominant IBS and imipramine or amitriptyline for diarrhea-predominant IBS and patients with insomnia.And here is another article from GUT:Antidepressants for irritable bowel syndromehttp://www.ncbi.nlm.nih.gov/pmc/articles/PMC1773590/I was previously on a SSRI - Lexapro, which did not help my pain or constipation, and was very difficult to get off. I discovered I was very sensitive to the SSRI's and had severe discontinuation syndrom (withdrawal side effects). It took four months of slowly tapering this medication to get off it.I've also taken Buspar and Wellbutrin, neither of which helped my IBS.The TCA's have been around forever (inexpensive, generic), so you might want to give that a try, before you try a new, expensive med.I understand you apprehension at starting a new med. After my bad experience with Lexapro I am very hesitant. Plus I hate taking any medication, always thinking that I should be able to control my IBS without it. Once again Doxepin does not help my constipation but it does make the pain go away for me. I have IBS-C due to impaired motility with pain.Hope this helps.
 

·
Registered
Joined
·
207 Posts
Discussion Starter · #3 ·
Thank you for responding. As you said, I would really rather try something well known, generic and inexpensive if possible first. Not sure why he gave me that, it was at the end of a physical and he just sort of tossed it at me, obviously the sales people have been giving out samplers...So I am not going to take it for now, just stick with OTC laxatives while I think about it...Have you tried Zoloft ?
 

·
Registered
Joined
·
60 Posts
Hi Mary,No I have not tried Zoloft and since it is an SSRI (selective serotonin reuptake inhibitor) I will not try it. This is due to my extreme sensitivity to SSRI's which I found out the hard way when I was taking Lexapro (also an SSRI). Zoloft carries the Discontinuation Syndrome warning that all SSRI's are required to carry. Those of us who have suffered from SSRI Discontinuation Syndrome know that this is just a nice way of saying you are undergoing withdrawal side effects. But the manufacturers claim that SSRI's are not addictive, hence you cannot have withdrawal side effects. So, regardless of what you call it, getting off this med was horrifyingly difficult for me. SSRI's also make you more prone to GI bleeding especially if you take any NSAIDS.Sorry I went off on a bit of a rant. I don't mean to discourage you, if this is a medication you would like to try. I just cannot give you any positives concerning SSRIs.As for why your doc gave you Savella, well in my experience docs have a strong desire to fix things (make their patients better) and since that is pretty hard with IBS, they tend to just throw things at it, hoping something will work. Plus Pharma's really push their new meds on the docs. How else will the pharma's make any money.I rather doubt that any of the TCA's, SSRI's, or SNRI's are actually going to help your constipation, that is not what they were designed to do (unless you find one that has the side effect of diarrhea.) But they may help if you have pain associated with your IBS. I suffer from severe abdominal pain which the TCA doxepin helps significantly. But I still suffer from contipation on a daily basis. But it is much easier to tolerate the constipation when I'm not also in pain.Good Luck,Zanne
 

·
Registered
Joined
·
207 Posts
Discussion Starter · #5 ·
thanks Zanne. You are absolutely right, I do believe he is doing his best to treat the symptoms. I am actually doing pretty well right now, about a week ago I started taking over the counter Prunelax (senna and prune), 2 a night (eating mashed peas, and with lots of Zero Powerade that has 4 electrolytes as opposed to plain water which does not help) and this is working quite quite well.So that is what I am going with for now.
 

·
Community Manager
Joined
·
13,183 Posts
mary--i'm so glad you finally found something that helps---that's wonderful!
 

·
Registered
Joined
·
207 Posts
Discussion Starter · #7 ·
Hi Annie, thanks it worked well for a while...but you know how it is...after about 10 days I had to take some Dulcolax and pray that it would get the stuff out and wow the next morning, it is unbelievable what one goes around with. So I am back to the day by day thing, trying stuff until enough time has gone by and the Prunelax combo works again. I believe you are the one who has been alternating meds for years, is that right?
 

·
Community Manager
Joined
·
13,183 Posts
oh yes, mary, you're right. i've been alternating meds---exlax (senna) ducolax, tegibs (generic zelnorm) for several years now. and i take mom every day, use a footstool, fiber water exercise. so far that has been working for me but there still are times --usually when i'm really stressed out which has been a lot lately--when nothing works....so frustrating..and i do practice stress reduction techniques like meditation, a little yoga, cbt, deep breathing. and i like to think these keep the effects of lots of stress from getting worse but still it has an adverse effect on my c. i can't wait til prucalopride--resolor--gets approved in the states. it's already available in the uk and germany. it apparently works a lot like zelnorm and i'm desperately hoping that it will work for me. i'd love to find something that works all the time...what a blessing that would be!!
 
1 - 8 of 8 Posts
Top